The side effects of aspirin therapy are becoming more and more concerning… A few years ago I read a survey that revealed which health issues concerned retirement-age and elderly people the most.
“Vision health” nearly topped the list.
That didn’t surprise me at all. It’s dreadful to imagine the isolation and fear that must come with late-life vision loss.
So would you gamble your vision in exchange for the slim possibility of a slight heart benefit?
Even the most reckless gambler would consider it twice… It’s just too risky.
Red flags and flashing lights
In a 2011 aspirin study, those who took a daily low-dose aspirin were TWO TIMES more likely to develop wet age-related macular degeneration (AMD). “Wet” is the advanced form of AMD, which sharply increases the risk of blindness.
Now, two more recent studies highlight this risk once again.
Number One: About 5,000 subjects ranged in age from 40 to 80. Researchers gave the participants eye examinations every five years over a period of 20 years. The results showed that regular aspirin use was significantly associated with wet AMD.
Number Two: A 15-year long Australian study included more than 2,300 subjects. Among them, one in every four daily aspirin users developed wet AMD.
Those are frightening numbers. Frightening enough to prompt this suggestion from Whole Health Insider – a consumer and patient forum:
“If you’re a regular aspirin user, you should get a thorough eye examination as soon as possible to determine your AMD status.”
That’s stunning. Imagine how many patients would agree to aspirin therapy if their doctors told them they would need regular eye examinations to make sure they weren’t going blind.
I’m going to guess… Close to zero.
Unfortunately, your doctor is probably unaware of this significant danger that lurks behind a daily low-dose aspirin. Crazy as it sounds, you might actually have to deliver this surprising news to him yourself.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Blinding Consequences of Aspirin” Whole Health Insider, 2/28/13, wholehealthinsider.com
“Regular aspirin users at higher risk of sight problems, research suggests” Martin Evans, The Telegraph, 10/3/11, telegraph.co.uk